Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 349, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2002, 8:25 PM CDT for Hanson County, South Dakota. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2002, 8:25 PM CDT (01:25 UTC)
- Expired
- Aug 20, 2002, 9:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Hanson County, SD
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:55 PM CDT | Thunderstorm Wind 52 E | Alexandria, SD | |
| Aug 20, 9:10 PM CDT | Thunderstorm Wind 52 E | Farmer, SD | |
| Aug 20, 9:10 PM CDT | Hail 0.88 | Farmer, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
615 WUUS53 KFSD 210125 SVRFSD SDC061-210215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 PM CDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 915 PM CDT * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF FULTON...OR ABOUT 8 MILES NORTHEAST OF MITCHELL...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FULTON AROUND 840 PM CDT ALEXANDRIA AROUND 845 PM CDT FARMER AROUND 900 PM CDT EMERY AROUND 910 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4384 9795 4351 9795 4351 9762 4384 9762 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM CDT, 5 hours 55 minutes earlier.
Area forecast discussion, Aug 20, 2:30 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR DATE NATIONAL WEATHER SERVICE SIOUX FALLS SD 230 PM CDT TUE AUG 20 2002 ...ALL EYES ON IMPENDING SEVERE WEATHER/HEAVY RAIN EVENT... SYNOPSIS...MORNING UPPER AIR ANALYSIS INDICATED STRONG UPPER TROUGH DIGGING INTO THE PACIFIC NORTHWEST. SD SEEMED TO BE IN THE RIGHT REAR QUAD OF A 70 KNT JET STRETCHING FROM ND SOUTHEAST INTO THE GREAT LAKES. THIS IS LIKELY RESPONSIBLE FOR ONGOING CONVECTION OVER N-CNTRL SD. AT H5 SEVERAL SHORT WAVES WERE NOTED MOVING THROUGH THE ROCKIES...WITH THE FIRST OVER EASTERN WY...AND THE SECOND STRONGER WAVE INTO CO/NM. LOW LEVEL MOISTURE WAS COPIOUS ACROSS THE CNTRL PLAINS WITH AN H7 DP OF 9 ON THE KOAX 12Z SOUNDING. MID LEVEL TEMPS WERE WARMING ACROSS THE WESTERN HIGH PLAINS WITH +16 THIS MORNING AT KUNR. THIS WAS CONTINUING TO CAP SB CONVECTION ACROSS THE NORTHERN PLAINS. FORECAST...DIFFICULT FORECAST WITH A COUPLE DAYS OF CONVECTION AHEAD...AND MODELS ARE HAVING A HARD TIME KEEPING VORT MAXES STRAIGHT. PLENTY OF INSTABILITY COMING NORTH WITH THE WARM FRONT. AT 18Z WARM FRONT WAS LOCATED FROM SOUTHWEST SD SE INTO EAST CNTRL NEB. THUNDERSTORMS WERE CONTINUING TO DEVELOP IN WAA ZONE NORTH OF THE WARM FRONT. ELEVATED HAILERS POSSIBLE NORTH OF THE FRONT THIS EVENING AS UPDRAFTS TAP SOME WARM MOIST UNSTABLE AIR FEEDING OVER THE BOUNDARY. MAY BE DIFFICULT TO GET SB INITIATION ALONG THE WARM FRONT...BUT IS MOST LIKELY IN THE AREA OF STRONGEST CONVERGENCE OVER THE FAR SOUTHWEST CWA. IF SB CONVECTION CAN DEVELOP...ALL PARAMETERS POINT TO SUPERCELLS WITH LOW LEVEL THERMODYNAMICS WOULD ALLOW FOR ISOLATED TORNADOES. OTHERWISE EXPECT LLJ TO KICK IN AND FEED A SEVERE MCS OVERNIGHT. HEAVY RAIN THREAT IS FAIRLY HIGH OVER OVER THE NORTHERN AND EASTERN CWA. WILL NOT ISSUE FLOOD WATCH DUE TO THE LACK OF HEAVY RAIN OVER THE THAT AREA OVER THE LAST COUPLE OF WEEKS. THUNDERSTORMS WILL EXIT THE CWA TO THE EAST WEDNESDAY MORNING AND WILL CONTINUE MORNING POPS. THEN QUESTION TURNS TO REDEVELOPMENT IN THE AFTERNOON ALONG THE BOUNDARY. FEEL AT THIS TIME IT IS UNLIKELY. WARMING MID LEVEL TEMPS AND LITTLE IF ANY UPPER SUPPORT WILL KEEP THINGS IN CHECK. WILL GO DRY DURING THE DAY TOMORROW. TOMORROW NIGHT EXPECT A MCS TO DEVELOP OVER THE WESTERN HIGH PLAINS AND TRACK TO THE SOUTHEAST DURING THE NIGHT. WILL RUN PRETTY HIGH POPS TOMORROW NIGHT AND ALSO MENTION HEAVY RAIN WITH PWATS OVER 2 INCHES. MAY HAVE TO CONSIDER A FLOOD WATCH FOR TOMORROW NIGHT IN THE SOUTHERN CWA WHERE MORE HEAVY RAIN HAS FALLEN OVER THE PAST COUPLE OF WEEKS. EXTENDED...LITTLE CHANGE TO THE EXTENDED. FEEL MRF IS RETROGRADING UPPER LOW OVER PAC NW TO MUCH...WITH A REX BLOCK DEVELOPING. THIS WILL ALLOW FOR UPPER HEIGHTS TO FALL OVER THE NORTHERN PLAINS BY THE END OF THE WEEK. THIS WILL ALLOW FOR THE ACTIVE SFC BOUNDARY TO SAG SOUTH OF THE AREA. WILL CONTINUE A DRY EXTENDED. OZF OUT BY 300 PM. THANKS FOR GREAT COORD FROM OMA AND MSP .FSD...NONE BOUSTEAD
In the hours before
Local storm report, Aug 20, 3:24 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT TUE AUG 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 6 NE WHITE SD .75 INCH HAIL
08/20/02 BROOKINGS REPORTED BY PUBLIC.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:17 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Sanborn | 43 min |
| Aug 20, 7:25 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 35 min |
| Aug 20, 7:48 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 42 min |
| Aug 20, 8:31 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 29 min |
| Aug 20, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 43 min |
| Aug 20, 9:02 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 43 min |
| Aug 20, 9:10 PM CDT | Tornado Warning | FSD | Hanson | 35 min |
| Aug 20, 9:10 PM CDT | Tornado Warning | FSD | Hanson | 35 min |
| Aug 20, 9:17 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 43 min |
| Aug 20, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 50 min |
| Aug 20, 9:42 PM CDT | Flash Flood Warning | FSD | Aurora, Davison | 108 min |
| Aug 20, 9:42 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 63 min |
| Aug 20, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 46 min |
| Aug 20, 10:11 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 49 min |
| Aug 21, 7:46 AM CDT | Flash Flood Warning | FSD | Minnehaha | 119 min |
| Aug 21, 6:54 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.